Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 37, NWS Indianapolis, IN

July 2, 2019Henry County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 2, 2019, 7:39 PM EDT for Henry County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2019, 7:39 PM EDT (23:39 UTC)
Expired
Jul 2, 2019, 10:45 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Henry County, IN

The radar

The Indianapolis radar (KIND), 87 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WGUS53 KIND 022339
FFWIND
INC065-030245-
/O.NEW.KIND.FF.W.0037.190702T2339Z-190703T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
739 PM EDT Tue Jul 2 2019

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Northeastern Henry County in east central Indiana...

* Until 1045 PM EDT.

* At 738 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area...with estimates exceeding 3 
  inches of rain since 5 pm EDT to the northeast of New Castle. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  New Castle, Sulphur Springs, Mooreland, Mount Summit and Summit
  Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3986 8538 4003 8545 4003 8521 4000 8521
      3988 8520

$$

Ryan
2 follow-up statements
533 
WGUS73 KIND 030119
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
919 PM EDT Tue Jul 2 2019

INC065-030245-
/O.CON.KIND.FF.W.0037.000000T0000Z-190703T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry IN-
919 PM EDT Tue Jul 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
NORTHEASTERN HENRY COUNTY...

At 914 PM EDT, Doppler radar indicated heavy rain had ended across 
the warned area...with estimates of 3 to 4 inches of rain from near 
Mount Summit to Mooreland. 

Some locations that will experience flooding include...
New Castle, Sulphur Springs, Mooreland, Mount Summit and Summit Lake
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3986 8538 4003 8545 4003 8521 4000 8521
      3988 8520

$$

Ryan
668 
WGUS73 KIND 030236
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1036 PM EDT Tue Jul 2 2019

INC065-030246-
/O.EXP.KIND.FF.W.0037.000000T0000Z-190703T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry IN-
1036 PM EDT Tue Jul 2 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN HENRY COUNTY WILL EXPIRE
AT 1045 PM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3986 8538 4003 8545 4003 8521 4000 8521
      3988 8520

$$

Ryan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:39 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 2, 6:39 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Indianapolis IN
639 PM EDT Tue Jul 2 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 330 PM EDT Tue Jul 2 2019

The heat and humidity will continue through at least Friday as high
pressure remains in place. That said, numerous weak upper waves will
pass over the area through Friday. Any of these could interact with
the heat and instability and spark thunderstorm development.

A cold front will drop slowly southeast across the area this
weekend. This will result in more thunderstorms but more seasonable
temperatures in its wake.

&&

.NEAR TERM...(Remainder of Afternoon and Tonight)
Issued at 330 PM EDT Tue Jul 2 2019

The main concerns for the near term will be the heat and
thunderstorms.

Persistent surface high pressure over the southeastern states and
upper Ohio Valley along with a weak upper ridge over the Ohio Valley
and Great Lakes have allowed for a persistent very warm and humid
airmass over central Indiana. Even with very little synoptic
forcing, a few thunderstorms have popped over the forecast area and
nearby, associated with weak upper impulses and small scale
boundaries. Should continue to see this through at least the evening.

Updated the Special Weather Statement to continue to mention near
100 degree Heat Index potential through early evening as
temperatures have reached 90 degrees and dew point temperatures were
around 70 degrees at some locales.

Blend lows in the lower 70s look reasonable based on afternoon dew
points and limited sky cover away from thunderstorms.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 330 PM EDT Tue Jul 2 2019

Thunderstorm coverage and the heat will be the main concern during
the short term.

Wednesday should be a lot like today as models were indicating the
potential for upper impulses and surface boundaries to interact with
strong instability and result in scattered thunderstorms, with the
best chances during the afternoon and early evening. A few strong or
even severe storms are possible with wet microbursts the main
concern per the Storm Prediction Center Day2 Outlook.

Higher chances /likely/ for thunderstorms during the afternoon and
early evening of the Fourth of July and also on Friday as an upper
trough will move in and a cold front will approach from the
northwest. Moderate to good confidence in less coverage after dark
on the Fourth.

With a few more clouds around, temperatures may not be quiet as hot
per the blend.

&&

.LONG TERM /Friday Night through Tuesday/...

Issued at 218 PM EDT Tue Jul 2 2019

General weather pattern begins a slow retrogression of the
southern States ridge into the southern Plains allowing a west-
northwest flow around that ridge over central IN. Several weak
short wave troughs will move through the area during the period
for occasional showers and thunderstorms.

Looks like the first chance for showers and thunderstorms comes
ahead of a cold front that will pass southeastward through the
region late Friday night into Saturday morning. High pressure
falls into the area for Sunday. Looks like the next chance for
showers and thunderstorms return towards Tuesday as
moisture/humidity returns on the backside of high pressure as it
moves off to the east.

Slight welcome of relief from the heat coming during this period
as high temperatures will be slightly below average in the mid 80s
and lows get into the mid 60s this weekend.

&&

.AVIATION /Discussion for 030000Z TAF Issuance/...
Issued at 639 PM EDT Tue Jul 2 2019

Outside of convection impacting any of the terminals...VFR
conditions expected throughout the forecast period.

Scattered diurnal convection continues early this evening and
should diminish near or just after sunset as peak heating is
lost...leaving partly cloudy skies overnight. Larger convective
cluster over the western Great Lakes may eventually drift into
northern Indiana later tonight but other than increasing high
level clouds...do not anticipate any impacts from those storms at
the terminals overnight.

Expect more of the same Wednesday as scattered convection is
likely to generate by early to mid afternoon within the moist and
unstable airmass. Will introduce VCTS mention at all terminals
after 18Z Wednesday. Generally light SW flow is expected through
the forecast period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....DM
AVIATION...Ryan
Hazardous weather outlook, Jul 2, 4:27 PM EDT, 3 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
427 PM EDT Tue Jul 2 2019

INZ021-028>031-035>049-051>057-060>065-067>072-031000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
427 PM EDT Tue Jul 2 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Thunderstorms are possible this afternoon and tonight.
Severe storms are not expected at this time. Hot and humid conditions
will continue.

Hazards: Lightning, gusty winds, and heavy rain in storms. Heat index
values near 100.

Timing: Thunderstorms this afternoon and tonight, with the highest
chances before midnight. Heat this afternoon.

Discussion: Hot and humid air will combine with a weak upper wave of
low pressure and result in scattered thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorm activity is possible at times through the
week, and on into this weekend. Isolated severe storms with damaging
winds are possible Wednesday afternoon and early evening. Very warm
and humid conditions will continue into Friday.

Discussion: A front along with upper disturbances will bring chances
for thunderstorms into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor future statements regarding the
severe threat Wednesday afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 2, 7:00 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     2 NW BALL STATE UNIVERS 40.22N 85.43W
07/02/2019                   DELAWARE           IN   EMERGENCY MNGR

            A HEALTHY TREE ABOUT 10 INCHES IN DIAMETER
            HAD ABOUT THREE QUARTERS OF IT BROKEN OFF TO
            THE NORTHEAST. TIME ESTIMATED FROM RADAR.

&&

BHH
Local storm report, Jul 2, 7:06 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     1 W BALL STATE UNIVERSI 40.20N 85.42W
07/02/2019                   DELAWARE           IN   PUBLIC

            LARGE LIMBS WERE BLOWN DOWN ON ALDEN ROAD.
            TIME ESTIMATED FROM RADAR.

&&

BHH
Local storm report, Jul 2, 7:08 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
708 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     1 WSW BALL STATE UNIVER 40.19N 85.43W
07/02/2019                   DELAWARE           IN   PUBLIC

            LARGE TREE LIMBS WERE BLOWN DOWN ON GODMAN
            ROAD. TIME ESTIMATED FROM RADAR.

&&

BHH
Local storm report, Jul 2, 7:10 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
710 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLOOD            1 S BALL STATE UNIVERSI 40.19N 85.41W
07/02/2019                   DELAWARE           IN   PUBLIC

            TIME IS AN APPROXIMATION FROM THE OBSERVER.

&&

BHH
Special weather statement, Jul 2, 7:31 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
731 PM EDT Tue Jul 2 2019

INZ049-030000-
Henry IN-
731 PM EDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY UNTIL
800 PM EDT...

At 731 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dublin, or near Cambridge City, moving southeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Straughn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3988 8521 3987 8522 3979 8522 3979 8530
      3993 8534 3994 8520 3988 8520
TIME...MOT...LOC 2331Z 315DEG 10KT 3987 8524

Ryan
Local storm report, Jul 2, 7:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
732 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     2 SW ROYERTON           40.24N 85.40W
07/02/2019  M58 MPH          DELAWARE           IN   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            SW ROYERTON.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:40 PM EDTSpecial Weather StatementINDDelaware, Randolph50 min
Jul 2, 5:14 PM EDTSpecial Weather StatementINDRandolph31 min
Jul 2, 5:36 PM EDTSpecial Weather StatementINDDelaware39 min
Jul 2, 5:38 PM EDTSpecial Weather StatementINDJackson37 min
Jul 2, 5:51 PM EDTAreal Flood AdvisoryINDDelaware3 hr
Jul 2, 6:59 PM EDTSpecial Weather StatementINDKnox31 min
Jul 2, 7:03 PM EDTAreal Flood AdvisoryINDDelaware, Henry3 hr
Jul 2, 7:31 PM EDTSpecial Weather StatementINDHenry29 min

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.